Virginia, 2009

Flash Flood in Virginia, June 4, 2009

June 4, 2009 · NWS RLX · 1 event in 1 county or zone

A cold front was sinking south through Kentucky and southwest Virginia on the 4th. Slow moving thunderstorms formed across Kentucky and moved through Dickenson County late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front was sinking south through Kentucky and southwest Virginia on the 4th. Slow moving thunderstorms formed across Kentucky and moved through Dickenson County late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 4, 2:50 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
350 PM EDT THU JUN 4 2009

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE AREA TONIGHT AND FRIDAY MORNING.
HIGH PRESSURE WILL SLOWLY BUILD IN FRIDAY AFTERNOON AND DOMINATE
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
MODELS HAVE LOW PRESSURE SYSTEM TRACKING JUST SOUTH AND EAST OF OUR
AREA TONIGHT AND FRIDAY MORNING. THIS DRAWS THE FRONT...CURRENTLY
ACROSS SOUTHERN WEST VIRGINIA...SOUTHWARD OVERNIGHT. WITH 850 MB
FRONT STILL UP AROUND THE OHIO RIVER...ISENTROPIC LIFT WILL PREVAIL
FOR MUCH OF THE AREA TONIGHT. HOWEVER...EXPECT MOST OF THE
INSTABILITY AND CONVECTION TO BE NEAR THE SURFACE FRONT...WITH A
MORE STRATIFORM RAIN OVER CENTRAL AND NORTHERN AREAS. THUS...THE
HEAVIEST RAIN WILL BE OVER THE SOUTHERN COAL FIELDS AND
SOUTHERN/CENTRAL MOUNTAINS OF WEST VIRGINIA AND SOUTHWEST VIRGINIA
TONIGHT AND FRIDAY MORNING. WHILE THE FLASH FLOOD WATCH WAS TRIMMED
BACK SOMEWHAT IN THE NORTH AND WEST...WE KEPT IT AS FAR WEST AS FROM
HTS-CKB EASTWARD OUT OF RESPECT FOR THE VERY LOW FLASH FLOOD
GUIDANCE VALUES. THE MOST THREATENED AREA FOR FLOODING WILL BE WHERE
THE CONVECTION SETS UP OVER THE SOUTHEAST PARTS.

THINGS IMPROVE SLOWLY FROM NORTHWEST TO SOUTHEAST ON FRIDAY...WITH
RAIN ENDING EARLY WEST OF THE OHIO RIVER...AND OVER MOST OF THE
LOWLANDS BY EARLY AFTERNOON AS HIGH PRESSURE SLOWLY BUILDS IN.

GOING ON THE COOLER SIDE OF GUIDANCE...BASED ON CURRENT TEMPS...FOR
TONIGHT. GOING COOLER AGAIN FOR FRIDAY EAST OF THE OHIO RIVER WITH
ALL THE CLOUDS AND LINGERING PRECIP...EXCEPT SOUTHEAST OHIO WHERE
SOME SUN SHOULD BOOST TEMPS FRIDAY AFTERNOON.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WEAK SUBSIDENCE AND DRY AIRMASS WILL BRING A DAY OR SO OF NO RAIN TO
THE AREA FRIDAY NIGHT THROUGH MUCH OF SUNDAY.  HIGHER INSTABILITY BY
SUNDAY AFTERNOON WILL LEAD TO ISOLATED DIURNAL CONVECTION IN
MOUNTAINS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
DIURNAL CONVECTION CONTINUES MONDAY IN TROPICAL AIRMASS.  A WEAK
BOUNDARY MOVES SOUTHWARD FROM OHIO AND PENNSYLVANIA TUESDAY
PROVIDING A GREATER FOCUS FOR AFTERNOON AND EVENING CONVECTION.  THE
FRONT STALLS IN THE AREA WEDNESDAY KEEPING SCATTERED CONVECTION IN
THE AREA.  BOUNDARY MOVES FURTHER SOUTH ON THURSDAY ALLOWING FOR A
MUCH MORE STABLE AIRMASS TO MOVE OVER THE ENTIRE AREA.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THROUGH 18Z FRIDAY...
FRONTAL SYSTEM ACROSS SOUTHERN WEST VIRGINIA WILL SAG VERY SLOWLY
SOUTHWARD THIS AFTERNOON...AND LIE ACROSS SOUTHWEST VIRGINIA
TONIGHT. A BROAD AREA OF OVERRUNNING RAIN AND SHOWERS WILL GRADUALLY
DECREASE THIS AFTERNOON SOUTHEAST OHIO...BUT ELSEWHERE SHOWERS AND
SOME THUNDERSTORMS WILL INCREASE...ESPECIALLY OVER THE SOUTHEAST.

FOR REMAINDER OF THIS AFTERNOON AND TONIGHT...IFR IN RAIN
NORTH...AND SHOWERS AND THUNDERSTORMS SOUTH.

AFTER 14Z CONDITIONS SLOWLY IMPROVING FROM NORTHWEST TO SOUTHEAST TO
VFR CEILINGS.

AVIATION OUTLOOK /BEYOND 18Z FRIDAY/...
IFR CEILINGS WILL CONTINUE IN MOUNTAINS UNTIL 21Z FRIDAY.

&&

.HYDROLOGY...
FLASH FLOOD WATCH TIL 10 AM FRIDAY MORNING SOUTH AND EAST OF A
HTS-CKB LINE. RAIN...WITH SHOWERS AND SOME THUNDERSTORMS...MAY BE
HEAVY AT TIMES TONIGHT...ESPECIALLY OVER THE SOUTHERN COAL FIELDS
AND MOUNTAINS OF WEST VIRGINIA AND SOUTHWEST VIRGINIA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR WVZ005-006-
     013>016-018-020-024>040-046-047.
OH...NONE.
KY...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KYZ105.
VA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR VAZ003-004.

&&

SYNOPSIS...JKF/JMV
NEAR TERM...JMV
SHORT TERM...JKF
LONG TERM...JKF
AVIATION...JMV
HYDROLOGY...JMV
Hazardous weather outlook, Jun 4, 1:44 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT THU JUN 4 2009

KYZ105-VAZ003-004-WVZ005-006-013>016-018-020-024>040-046-047-051845-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
ROANE-CALHOUN-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
244 PM EDT THU JUN 4 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH UNTIL 10AM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-051845-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-
244 PM EDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dickenson

When
June 4, 3:55 PM EST to 4:55 PM EST
Where
Dickenson County, 0.14 mi SSW of Baden to 0.5 mi ESE of Clintwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.128, -82.531

Localized downpours of 1 to 2 inches fell in less than an hour. The area was wet from rains of the previous day. Water flowed off hillsides and carried debris onto roads. Georges Fork flooded Route 83 near the mouth of Cooks Fork.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170196.